Ohio, 2008

Hail and Damaging Wind in Ohio, June 21, 2008

June 21, 2008 · NWS IWX · 3 events in 3 counties and zones

Strong to severe storms moved out of northern Indiana and into portions of northwestern Ohio in advance of a weak trough and upper level system. A few reports of severe weather were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Strong to severe storms moved out of northern Indiana and into portions of northwestern Ohio in advance of a weak trough and upper level system. A few reports of severe weather were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 21, 10:09 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 21, 10:09 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1109 AM EDT SAT JUN 21 2008

.UPDATE...
HAVE INCREASED STORM CHANCES TO LIKELY THIS AFTERNOON OVER MOST
AREAS. HAVE ALSO ADDED A CHANCE FOR SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS. AN UPPER TROF WILL MOVE INTO THE FORECAST AREA
LATER TODAY AND TONIGHT. ALTHOUGH BULK/SHEAR NOT PARTICULARLY
IMPRESSIVE...LARGE SCALE LIFT COMBINED WITH AIRMASS
DESTABILIZATION WITH MAX CAPES IN THE 2000/2500 J/KG RANGE SHOULD
ALLOW STORMS TO FORM. BELIEVE STORMS WILL LIKELY BECOME MORE
ORGANIZED THIS AFTERNOON...ENHANCING THE SEVERE POTENTIAL. HEAVY
RAINFALL IS ALSO POSSIBLE GIVEN HIGH PRECIPITABLE WATER VALUES AND
PREEXISTING OUTFLOW BOUNDARIES.

&&

.AVIATION...
PLACED TIMING OF STORMS IN SBN/FWA TERMINALS TO COINCIDE WITH
UPSTREAM CONVECTION AND ANTICIPATED ARRIVAL. SEE UPDATE ABOVE FOR
MORE DETAILS.

&&

PREV DISCUSSION... /ISSUED 343 AM EDT SAT JUN 21 2008/

SHORT TERM...
TODAY THROUGH SUNDAY NIGHT

07Z ANALYSIS REVEALS A WEAK MID LEVEL IMPULSE PUSHING INTO SOUTHERN
MI. WEAK THETA-E ADVECTION COUPLED WITH THIS DISTURBANCE IS
SUPPORTING SCT SHRA AND TS ACROSS NORTHERN PORTIONS OF THE FA...AS
H95 TO H7 LAPSE RATES ARE NEAR ADIABATIC. FURTHER UPSTREAM ACROSS
PORTIONS OF WI INTO IA...A SECONDARY AREA OF CONVECTION IS ONGOING
ALONG THE SFC COLD FRONT. CONVECTION HAS PULSED UP SOME OVER THE LAST
HOUR AS A POTENT SHORTWAVE TROUGH APPROACHES THE REGION FROM THE NW.
THIS FEATURE CAN BE SEEN OVER SE SD IN WATER VAPOR IMAGERY. THESE
TWO SYSTEMS WILL BE THE FOCUS FOR SENSIBLE WEATHER ACROSS THE FA
TODAY.

FORECAST MODEL DIFFERENCES WERE SMALL...WITH H85 TEMPS PERHAPS BEING
THE BIGGEST SOURCE OF DISCREPANCY. HAVE TAILORED THE FORECAST TO
THE NAM12/NGM AND RUC13...WITH PRECIP TIMING ALIGNED TO THE ARW.

TODAY...MORNING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
PUSH E FOCUSED NEAR THE IN/MI BORDER. SKIES SHOULD CLEAR AFTER
DAYBREAK ALLOWING FOR DECENT INSOLATION AHEAD OF AN APPROACHING
COLD FRONT. POTENT MID LEVEL SPEED MAX MENTIONED ABOVE WILL PUSH
INTO THE REGION BY EARLY AFTERNOON FORCING LARGE SCALE ASCENT AND
HEIGHT FALLS OVER THE REGION. H4 ISOTACHS BASED ON THE NAM12 PROG
NOSE OF THE JET ENTERING THE FA BY MID AFTERNOON. TROPOPAUSE MAPS
CONFIRM THAT THE FA WILL BE UNDER THE LEFT EXIT REGION OF AN THE
UPPER LEVEL JET STREAK ASSOCIATED WITH THIS SYSTEM...BUT RATHER
WEAK FLOW PER 60 TO 70 KNOTS SHOULD LIMIT ADDED LIFT TO A DEGREE.
THUNDERSTORM MODE IS EXPECTED TO BE MULTI CELL/PULSE. WEAK DEEP LAYER
0-6KM BULK SHEAR AT ONLY 30 KNOTS WILL PRECLUDE THE DEVELOPMENT OF ANY
DECENT ROTATING UPDRAFTS...AND 0-3KM SHEAR VALUES OF ONLY 10 TO 15
KNOTS WILL BE UNSUPPORTED OF A TRANSITION INTO A SELF SUSTAINING
LINEAR CONVECTIVE SYSTEM...ESPECIALLY WITH MLCAPE VALUES LIMITED
TO AROUND 1100 J/KG. HOWEVER...STEEP MID LEVEL LAPSE RATES OF 7
C/KM WILL SUPPORT A FEW VIGOROUS UPDRAFTS...WHICH WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS GIVEN STEEP LL LAPSE
RATES AND INVERTED V SOUNDINGS. HAVE INTRODUCED DAMAGING WIND
MENTION FOR THIS. EXPECTING CONVECTION TO DEVELOP/INTENSIFY OVER
CENTRAL PORTIONS THE FA AND PUSH E...WITH THINGS WINDING DOWN IN
THE EVENING AS HEATING IS DIMINISHED. LOOK FOR CLEARING LATE
TONIGHT WITH COOLER TEMPS.

SUNDAY...ANOTHER MID LEVEL IMPULSE AND WILL TRAVERSE THE REGION ON
THE BACKSIDE OF A LONG WAVE TROUGH EXTENDING SOUTH FROM HUDSON BAY.
THIS IMPULSE LOOKS TO BE RATHER STRONG GIVEN 100 KNOTS OF UPPER
LEVEL FLOW AT TROPOPAUSE LEVEL COUPLED WITH 70 KNOTS AT H4 NOSING
INTO WEST CENTRAL IL. DAYTIME HEATING UNDER RATHER STEEP LAPSE RATES
/MID AND LL/ WILL AGAIN SUPPORT CONVECTION. INVERTED V SOUNDINGS AND
SUBSTANTIAL DRY AIR ALOFT WILL AGAIN SUPPORT A GUSTY WIND THREAT.
HOWEVER ...WITH BEST LARGE SCALE ASCENT/LIFT/AND SHEAR REMAINING WELL
SW OF THE FA...NOT EXPECTING WIDESPREAD SEVERE WEATHER ESPECIALLY
WITH DISMAL CAPE VALUES BARELY PUSHING 700 J/KG PER DEWPOINTS MIXING
DOWN TO THE LOW 50S. HAVE LOWERED POPS OVER THE FAR NW GIVEN STRONG
DIURNAL NATURE OF CONVECTION...WHICH WOULD BE HIGHLY LIMITED BY LAKE
MI.

TEMPS ARE EXPECTED TO BE AROUND NORMAL TODAY...WITH BELOW NORMAL
TEMPS SUNDAY BEHIND THE COLD FRONT.

LONG TERM (MONDAY THROUGH FRIDAY)...

MODELS HAVE HAD DECENT CONSISTENCY THE LAST 72 HOURS...WITH THE GFS
PLAYING CATCH UP TO THE EURO WITH ABOUT A 12 TO 24 HR LAG TIME THE
LAST FEW DAYS. WILL MAKE LITTLE ADJUSTMENT TO PREVIOUS
FORECAST...AREAS OF CONCERN ARE LATE IN THE PERIOD WHERE MODELS
HAVE BEEN HINTING FOR A MUCH MORE PRECIP LADEN SET OF DAYS INTO THE
WEEKEND. WILL TAKE THE EXISTING FORECAST WITH NO SIGNIFICANT CHANGE
THRU TUESDAY AND THEN BLEND IN SOME OF OPERATIONAL EURO DATA FROM
WED INTO THE WEEKEND.

MONDAY THROUGH TUESDAY...

DEEP TROUGH WILL BE PUSHING EAST ACROSS THE GREAT LAKES
MONDAY...COLD H500 TEMPS WILL LINGER ACROSS THE REGION AND START TO
PUSH EAST BY AFTERNOON...MAY STILL HAVE DECENT LAPSE RATE AND SOME
MOISTURE FOR SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF
THE FORECAST AREA MONDAY...WILL END WITH LOSS OF HEATING AND WARMING
ALOFT DURING THE EVENING...AS SFC HIGH MOVES MONDAY NIGHT INTO
TUESDAY MORNING. SFC HIGH LINGERS TUESDAY WITH SOME MID LVL RIDGING
MOVING OVER THE AREA...PLENTY OF SUNSHINE EXPECTED. LATE TUESDAY
NIGHT A SHRTWV WILL PUSHING INTO THE REGION ALLOWING FOR SOME
POSSIBLE SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. TEMPS WILL BE
WELL BELOW NORMAL MONDAY...WITH SLIGHTLY BELOW NORMAL TUESDAY WITH
THE ADDED SUNSHINE AND SLIGHT BUMP IN H850 TEMPS.

WEDNESDAY THROUGH FRIDAY...

MODEST UNCERTAINTY IN THIS PERIOD...MORE SO IN THE LATTER PORTIONS
OF THURSDAY AND FRIDAY. THOUGH WITH THIS STATED THE MODELS HAVE BEEN
ZEROING IN ON A WETTER SOLUTION FOR THE PERIOD THE LAST FEW
DAYS...WITH THE SUGGESTION THAT A BOUNDARY MAY BE STRUNG NEAR THE
REGION AFTER THE SHRTWV MOVES THRU WEDNESDAY ALLOWING FOR A FOCUS
FOR SHOWERS AND THUNDERSTORMS EACH DAY AS WE END THE WEEK AND MOVE
TOWARDS THE WEEKEND. THE CURRENT EURO SOLUTION HAS PRECIP POSSIBLE
EACH DAY OF THE PERIOD...WITH WEAK SHRTWV ENERGY MOVING IN A
PROGRESSIVE FLOW ACROSS THE CONUS WITH THE BOUNDARY POSSIBLY MORE TO
THE NORTH AND WEST OF THE REGION. STILL THIS COULD ALLOW FOR THE
REGION TO JUICE UP SOME WITH LOW LEVEL MOISTURE MOVING INTO THE
REGION WITH DEWPOINTS WELL INTO THE 60S AND PULSE CONVECTION IN THE
AFTN A POSSIBLE SOLUTION EACH DAY AS SHRTWVS MOVE THRU. HAVE NOT
JUMPED ALL THE WAY ON BOARD AS OF YET WITH THE FULLY WET
SOLUTION...WITH THURSDAY STILL DRY AS THE BOUNDARY MAY BE TOO FAR TO
THE WEST THAT DAY BEFORE STARTING TO PUSH EAST SOME FOR FRIDAY INTO
SATURDAY AND THE USUAL SLOWER PUSH NORTH OF MOISTURE INTO THE REGION
THAN THE MODELS ADVERTISE. WILL LET THE DAY SHIFT SEE IF THE GROWING
TREND FOR POSSIBLE PRECIP IS THERE FOR ANOTHER RUN...IF SO IT MAY
BECOME MORE THAN PRUDENT TO ADD PRECIP CHANCES FOR THURSDAY AS WELL.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...CHAMBERLAIN
LONG TERM...SCHOTT
AVIATION...SKIPPER
UPDATE...SKIPPER
Hazardous weather outlook, Jun 21, 3:00 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 AM EDT SAT JUN 21 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-220930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
400 AM EDT SAT JUN 21 2008 /300 AM CDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY
BE STRONG TO SEVERE WITH DAMAGING WINDS AND HAIL AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY EVENING. A SLIGHT RISK
FOR ISOLATED STRONG OR SEVERE STORMS EXISTS SUNDAY...WITH HAIL
AND STRONG GUSTY WINDS BEING THE MAIN THREATS...ALONG WITH
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-220930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
400 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY
BE STRONG WITH GUSTY WINDS AND DANGEROUS LIGHTNING AS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY EVENING. A SLIGHT RISK
FOR ISOLATED STRONG OR SEVERE STORMS EXISTS SUNDAY...WITH STRONG
GUSTY WINDS BEING THE MAIN THREATS...ALONG WITH DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 21, 11:12 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1212 PM EDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             3 NNW BUFFALO           40.92N  86.77W
06/21/2008  M0.50 INCH       WHITE              IN   TRAINED SPOTTER

&&

EVENT NUMBER 01551

BML
Local storm report, Jun 21, 11:14 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1214 PM EDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             5 W MENTONE             41.17N  86.13W
06/21/2008  M0.88 INCH       FULTON             IN   FIRE DEPT/RESCUE

&&

EVENT NUMBER 01552

BML
Local storm report, Jun 21, 11:15 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1215 PM EDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             3 WSW WARSAW            41.22N  85.90W
06/21/2008  M0.25 INCH       KOSCIUSKO          IN   TRAINED SPOTTER

&&

EVENT NUMBER 01553

BML
Local storm report, Jun 21, 11:23 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1223 PM EDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             2 S WARSAW              41.21N  85.85W
06/21/2008  M0.25 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

&&

EVENT NUMBER 01554

BML
Local storm report, Jun 21, 11:43 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1243 PM EDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             SILVER LAKE             41.07N  85.89W
06/21/2008  M0.25 INCH       KOSCIUSKO          IN   LAW ENFORCEMENT

&&

EVENT NUMBER 01555

BML
Local storm report, Jun 21, 11:45 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 PM EDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             CLAYPOOL                41.13N  85.88W
06/21/2008  M0.70 INCH       KOSCIUSKO          IN   LAW ENFORCEMENT

&&

EVENT NUMBER 01556

BML

The radar

The Northern Indiana radar (KIWX), 80 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
June 21, 11:45 AM EST to 11:46 AM EST
Where
Williams County, Edgerton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
41.450, -84.750

County officials reported tree limbs down as well as a few power lines.

Hail, Defiance

When
June 21, 12:15 PM EST to 12:16 PM EST
Where
Defiance County, 1.25 mi WSW of Hicksville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -84.770

Hail, Henry

When
June 21, 12:45 PM EST to 12:46 PM EST
Where
Henry County, 2.32 mi SSW of Gerald
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.420, -84.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107644, 107642, 107643.